Warfarin (Coumadin) Toxicity: Be Careful
Overdose with the oral anticoagulant medication warfarin (Coumadin) can result in potentially lethal toxicity without careful monitoring. The purpose of this article is to discuss the signs and symptoms of warfarin toxicity.
Warfarin (Coumadin), a vitamin K antagonist, is the most commonly prescribed oral anticoagulant medication in use today.
This drug is widely used because it is beneficial in the treatment of numerous medical problems, including chronic atrial fibrillation, mechanical heart valves, deep venous thrombosis, pulmonary embolism, antiphospholipid syndrome, myocardial infarction (heart attack), cerebrovascular accident (stroke), dilated cardiomyopathy, and other conditions. Warfarin aids in preventing future blood clots and lessens the likelihood of embolism because it maintains anticoagulation in places where blood tends to pool or move slowly.
Even though many people refer to warfarin as a 'blood thinner,' this label is not accurate because it does nothing to alter the blood's viscosity.
According to the Occupational Safety and Health Administration (n.d.), warfarin acts on the liver to inhibit prothrombin formation, which interferes with blood clotting. Warfarin inhibits vitamin K-dependent clotting factors II, VII, IX, and X and the anticoagulant proteins C and S (Russell, 2011). Since this medication has a very narrow therapeutic range, patients who take warfarin need frequent monitoring of laboratory values.
Bleeding is the cardinal sign of warfarin toxicity, and too much of this drug may result in potentially fatal hemorrhage.
According to the Occupational Safety and Health Administration (n.d.), the signs and symptoms of acute exposure (i.e., for a period of one week or less) to warfarin include bloody nose; bleeding gums; muscle and joint pain; hematomas of the arms, legs, buttocks, and/or joints; frank blood in the urine and feces; anorexia, nausea, vomiting, diarrhea or abdominal pain; pallor and fatigue caused by anemia; paralysis caused by intracranial hemorrhage; blurry vision, eye pain, and blindness; and/or skin lesions and petechiae. Warfarin may result in necrosis or gangrene. The signs and symptoms of chronic warfarin toxicity are the same as the ones listed above.
Nurses, physicians, and pharmacists must provide education on the signs and symptoms of warfarin toxicity to patients and their family members. Provide patients with a list of foods that are especially rich in vitamin K, and instruct them to avoid consuming these food items. This medication should be taken at the same time every day. Patients must inform all other healthcare providers that they are taking warfarin, especially if they will undergo a dental or surgical procedure. Since warfarin is teratogenic (harmful to the fetus), female patients must be directed to tell their doctor if they are pregnant or planning to become pregnant. Instruct patients to consult with their physician prior to taking herbal products or nutritional supplements.
Since anticoagulation therapy is so widely used in healthcare settings, it is imperative that nurses and other healthcare workers are knowledgeable about the action of warfarin. Knowledge is power, and together we can bestow education upon our patients and their families to assist in preventing deadly complications.Last edit by Joe V on Jan 8, '15
About TheCommuter, BSN, RN Senior Moderator
TheCommuter is a moderator of allnurses.com and has varied workplace experiences upon which to draw for her articles. She was an LPN/LVN for four years prior to earning RN licensure.
TheCommuter has '10' year(s) of experience and specializes in 'CM, rehabilitation (CRRN), LTC & psych'. From 'Fort Worth, Texas, USA'; 35 Years Old; Joined Feb '05; Posts: 34,437; Likes: 59,793.1Jul 25, '12 by BrandonLPN, LPNI hate that our doctor orders coumadin in "split" or alternating doses. EVERYONE gets something like 7mg on Tuesday and thurs, and 7.5mg on mon, wed, fri, sat, sun. I'm baffled as to the therapeutic value, and it's a med error waiting to happen. Why not just order a straight daily dose?1Jul 25, '12 by TheCommuter, BSN, RN Senior ModeratorQuote from regan4nowMy spelling of the aforementioned word is correct, and your spelling is actually incorrect, but I still do appreciate your feedback.
- . Since warfarin is tetarogenic (harmful to the fetus),
0Jul 25, '12 by grownuprosie, ASNQuote from TheCommuterActually, you spelled it "tetarogenic" in the article. Your citation states "teratogenic" is the correct spelling. You inverted the T and the R. I am sure it was a typo rather than a misspelling, but regan4now is correct AEB your citation.My spelling of the aforementioned word is correct, and your spelling is actually incorrect, but I still do appreciate your feedback.
Teratogenic definition - Medical Dictionary definitions of popular medical terms easily defined on MedTermsLast edit by grownuprosie on Jul 25, '12 : Reason: punctuation0Jul 25, '12 by TheCommuter, BSN, RN Senior ModeratorQuote from grownuprosieThanks. Instead of a typo, I was having a temporarily dyslexic moment.Actually, you spelled it "tetarogenic" in the article. Your citation states "teratogenic" is the correct spelling. You inverted the T and the R. I am sure it was a typo rather than a misspelling, but regan4now is correct AEB your citation.0Jul 25, '12 by grownuprosie, ASNQuote from TheCommuterLysdexia affects alot of us. I just wanted to cut that off before anyone got miffed.Thanks. Instead of a typo, I was having a temporarily dyslexic moment.
Back to coumadin!2Jul 25, '12 by CapeCodMermaid, RNI've only ever seen one case of Coumadin necrosis. The poor woman turned beet red from head to toe. The next day her skin turned black and started to peel off in strips. She freaked out but made a full recovery.3Jul 25, '12 by studentdrtobeQuote from BrandonLPNThere is a reason we do alternating doses. It helps in keeping the therapeutic dosage more constant (ie. less fluctuation in blood levels of the drug) and keeps the anticoagulation effect more constant. This involves taking into consideration both the half-life of various coagulation factors as well as the half-life of the drug.I hate that our doctor orders coumadin in "split" or alternating doses. EVERYONE gets something like 7mg on Tuesday and thurs, and 7.5mg on mon, wed, fri, sat, sun. I'm baffled as to the therapeutic value, and it's a med error waiting to happen. Why not just order a straight daily dose?
Why would we choose a more complex dosing schedule (that would, arguably, increase the chance of patients screwing up their medication) if we didn't have a good reason for doing so?0Jul 26, '12 by BrandonLPN, LPNBut why not just start out with a straight dose (8mg q HS or something) and if the INR remains therapeutic, leave it where it is. Why do doctors start out with complicated dosing schedules? Trust me, whatever the minimal therapeutic benefit, it isn't worth the potential med error. Heck, coumadin doesn't even come scored. Have you ever tried splitting a coumadin tab in half? All those "1/2 mg" doses kind of defeat the purpose.0Jul 26, '12 by CapeCodMermaid, RNWe are NOT allowed to break tablets in half, scored or not. We get the half doses from the pharmacy.
Must Read Topics